Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 73, NWS North Platte, NE

June 2, 2010Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2010, 2:01 PM MDT for Keith County, Nebraska. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2010, 2:01 PM MDT (20:01 UTC)
Expired
Jun 2, 2010, 2:30 PM MDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Keith County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 2:05 PM MDTHAIL 0.25Ogallala, NEPEA SIZE HAIL ACCOMPANIED BY VERY HEAVY RAINFALL.
Jun 2, 2:27 PM MDTTSTM WND GST 07 S Roscoe, NEGUSTNADOES REPORTED ALONG AN OUTFLOW FROM A SPOTTER 8 MILES SOUTH OF ROSCOE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS53 KLBF 022001
SVRLBF
NEC101-022030-
/O.NEW.KLBF.SV.W.0073.100602T2001Z-100602T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
201 PM MDT WED JUN 2 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KEITH COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 230 PM MDT

* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OGALLALA...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OGALLALA...ROSCOE...KINGSLEY DAM...HIGHWAY 61 MILE MARKER 80 AND
  INTERSTATE 80 MILE MARKER 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4127 10180 4115 10136 4100 10149 4100 10167
      4106 10192
TIME...MOT...LOC 2001Z 301DEG 19KT 4115 10175
WIND...HAIL 60MPH 1.00IN

$$

SCHULTZ
3 follow-up statements
155 
WWUS53 KLBF 022010
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT WED JUN 2 2010

NEC101-022030-
/O.CON.KLBF.SV.W.0073.000000T0000Z-100602T2030Z/
KEITH NE-
210 PM MDT WED JUN 2 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN KEITH
COUNTY UNTIL 230 PM MDT...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
OGALLALA...MOVING SOUTHEAST AT 20 MPH. THIS STORM PRODUCED PEA SIZE
HAIL IN OGALLALA AT 205 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  ROSCOE...HIGHWAY 61 MILE MARKER 80 AND INTERSTATE 80 MILE MARKER
  140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4127 10180 4115 10136 4100 10149 4100 10167
      4106 10192
TIME...MOT...LOC 2010Z 301DEG 19KT 4111 10171
WIND...HAIL 60MPH 1.00IN

$$

SCHULTZ
124 
WWUS53 KLBF 022021
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT WED JUN 2 2010

NEC101-022030-
/O.CON.KLBF.SV.W.0073.000000T0000Z-100602T2030Z/
KEITH NE-
221 PM MDT WED JUN 2 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
KEITH COUNTY UNTIL 230 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF OGALLALA...MOVING SOUTHEAST AT 20 MPH. THIS STORM 
PRODUCED PEA SIZE HAIL THAT COVERED THE GROUND IN OGALLALA.

LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 80 MILE MARKER 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4106 10190 4122 10163 4115 10136 4100 10149
      4100 10167
TIME...MOT...LOC 2020Z 301DEG 19KT 4108 10165
WIND...HAIL 60MPH 1.00IN

$$

SCHULTZ
016 
WWUS53 KLBF 022032
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT WED JUN 2 2010

NEC101-022042-
/O.EXP.KLBF.SV.W.0073.000000T0000Z-100602T2030Z/
KEITH NE-
232 PM MDT WED JUN 2 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEITH COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL EXPECTED WITH THIS
THUNDERSTORM.

LAT...LON 4106 10190 4122 10163 4115 10136 4100 10149
      4100 10167
TIME...MOT...LOC 2021Z 301DEG 19KT 4108 10164

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 AM MDT, 11 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 2:30 AM MDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT WED JUN 2 2010

.SYNOPSIS...
SURFACE FRONT WELL TO THE SOUTH THIS MORNING...STRETCHED FROM SW KS
TO A CENTRAL IA LOW. SURFACE HIGH PRESSURE CENTERED OVER THE
DAKOTAS. MID LEVEL FLOW IS IN THE MIDDLE OF TRANSITIONING FROM ZONAL
TO NW FLOW. MID LEVEL SHORT WAVE MOVED ACROSS THE STATE
OVERNIGHT...AND NOW IS INTO EASTERN NEB. SECONDARY WEAKER WAVE
PRODUCING SOME LIGHT SHOWERS MOVING ALONG THE CENTRAL NEB/S DAKOTA
BORDER.

&&

.DISCUSSION...
TODAY...DEPARTING SHORT WAVE WILL BRING A BRIEF END TO SHOWERS
LATER THIS MORNING. HOWEVER...AS THE NEXT WAVE...ALREADY REACHING
THE CENTRAL ROCKIES...WILL BE PUSHING INTO THE PANHANDLE BY MID
AFTERNOON. MARGINAL MOISTURE...DEW PTS IN THE MID TO UPPER
50S...WILL RETURN THIS AFTN AHEAD OF NEXTS WAVE. THEN AS THE WAVE
PUSHES ACROSS THE AREA...A BAND OF INSTABILITY IS EXPECTED TO
DEVELOP...WITH CAPE VALUES APPROACHING 800 J/KG...AND LIMITED
AMOUNT...LESS THAN 100 J/KG...OF CIN. SHOULD BE ABLE TO GET SOME
ISOLATED SHOWERS TO DEVELOP IN THE AFTN...FIRST ACROSS THE HIGHER
TERRAIN IN THE PANHANDLE. THE ACTIVE WILL THEN MOVE EAST ONTO THE
PLAINS DURING THE LATE AFTN HOURS...CONTINUING OVERNIGHT.

THURSDAY THE ELONGATED SURF HIGH WILL SHIFT SOUTH INTO THE
MISSOURI RVR VALLEY AND TURN WINDS TO THE SOUTH. THIS WILL RETURN
MORE MOISTURE...DEW PTS IN THE LOWER 60S...DURING THE DAY ON
THURS. NEXT TROF TO PUSH ACROSS THE AREA THURS AFTN. CAP TO
SUPRESS ACTIVITY FOR PART OF THE DAYTIME. BY MID AFTN CAP WILL
BEGIN TO WEAKEN AS HIGHS PUSH INTO THE 80S. SPC HAS MOST OF THE
AREA IN A SLIGHT RISK FOR SVR STORMS. LOCATION OF SVR STORMS WILL
DEPEND ON HOW FAR EAST THE TROUGH MAKES IT BY PEAK HEAT. GFS IS A
LITTLE FURTHER EAST THAN THE NAM...AND BLENDED FOR A FIRST GUESS.
THURSDAY NIGHT THE SYSTEM WILL CONTINUE ACROSS THE STATE WITH A
CONTINUED CHANCE FOR STORMS.

FRIDAY INTO NEXT WEEK WILL CONTINUE TO BE ACTIVE. MAIN FRONT TO
MEANDER JUST TO THE SOUTH OF THE CWA...WITH A CONTINUED TRAIN OF
SHORT WAVES TO RIDE IN WESTERLY/NORTHWESTERLY FLOW. EACH PASSING
WAVE WILL BRING THE CHANCE FOR SHOWERS OR THUNDERSTORMS NEARLY
EVERYDAY...ESPECIALLY IF TIMING IS IN THE AFTN OR EVENING. TIMING
WILL BE KEY TO POTENTIALLY SEVERE WEATHER...AND WILL BE ANALYZED
IN MORE DETAIL AS THE DAYS APPROACH. TEMPERATURES REMAIN SEASONAL
WITH FLUCTUATIONS UP AND DOWN FROM THE LOWER/MID 70S TO THE
LOWER/MID 80S...WARMEST IN THE SOUTHWEST.

&&

.AVIATION...
SCATTERED LIGHT RAINSHOWERS WILL CONTINUE OVER WESTERN AND NORTH
CENTRAL NEBRASKA EARLY THIS MORNING. SOME MVFR CONDITIONS CIGS WILL
CONTINUE OVER SOUTHWEST NEBRASKA EARLY. VFR CONDITIONS TODAY WITH
ISOLATED THUNDERSTORMS MOVING OFF BOUNDARY TO THE WEST LATE THIS
AFTERNOON AND EARLY EVENING. CONFIDENCE NOT HIGH SO WILL LEAVE TRW
OUT OF FORECAST THIS EVENING AT BOTH KLBF AND KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...POWER
Hazardous weather outlook, Jun 2, 4:15 AM MDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 AM CDT WED JUN 2 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-031015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
515 AM CDT WED JUN 2 2010 /415 AM MDT WED JUN 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER WESTERN
NEBRASKA THIS AFTERNOON AND EVENING...GENERALLY WEST OF HIGHWAY 83
FROM VALENTINE TO NORTH PLATTE. THUNDERSTORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT THURSDAY
AFTERNOON AND EVENING OVER PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA...EAST OF A LINE FROM MERRIMAN TO CHAPPELL. THE MAIN
THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL.

WESTERLY FLOW ALOFT WILL KEEP THUNDERSTORMS IN THE FORECAST FOR WESTERN
AND NORTH CENTRAL NEBRASKA EACH DAY THROUGH THE COMING WEEKEND. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

In the hours before

Special weather statement, Jun 2, 12:56 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT WED JUN 2 2010

NEZ022-057-021930-
GARDEN NE-KEITH NE-
1256 PM MDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH AND
SOUTHEASTERN GARDEN COUNTIES UNTIL 130 PM MDT...

AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLUEWATER BATTLEFIELD STATE HISTORICAL
PARK...OR 8 MILES EAST OF OSHKOSH...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
LEWELLEN AROUND 105 PM MDT.
ASH HOLLOW STATE HISTORICAL PARK AROUND 110 PM MDT.
WINDLASS HILL AROUND 120 PM MDT.
CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA AROUND 125 PM MDT.
HIGHWAY 26 MILE MARKER 130 AROUND 130 PM MDT.

SCHULTZ
Local storm report, Jun 2, 1:33 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             LEWELLEN                41.33N 102.14W
06/02/2010  E0.50 INCH       GARDEN             NE   PUBLIC

            1/2 INCH SIZED HAIL STONES COVERED THE GROUND LIKE SNOW.

&&

BHIRSCH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:20 PM MDTSevere Thunderstorm WarningLBFDeuel25 min
Jun 1, 6:45 PM MDTSevere Thunderstorm WarningLBFDeuel45 min
Jun 1, 7:21 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins39 min
Jun 1, 9:06 PM MDTSevere Thunderstorm WarningLBFFrontier54 min
Jun 1, 9:09 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes51 min
Jun 1, 9:44 PM MDTSevere Thunderstorm WarningLBFFrontier33 min
Jun 1, 10:00 PM MDTSevere Thunderstorm WarningLBFFrontier60 min
Jun 1, 10:13 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes47 min
Jun 1, 10:46 PM MDTSevere Thunderstorm WarningLBFFrontier44 min
Jun 2, 1:11 PM MDTSevere Thunderstorm WarningLBFGarden, Keith49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.